Alert archive / New York / Small Craft Advisories in 2016

Small Craft Advisory 88, NWS New York, NY

October 18, 2016

NWS New York, NY issued this small craft advisory at Oct 18, 2016, 3:57 AM EDT. It took effect at Oct 18, 2016, 5:00 PM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2016, 3:57 AM EDT (07:57 UTC)
In effect from
Oct 18, 2016, 5:00 PM EDT
Expired
Oct 19, 2016, 3:00 PM EDT
In force
22 hr
Issued by
NWS New York, NY

The text

As transmitted.

291 
WHUS71 KOKX 180757
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
357 AM EDT TUE OCT 18 2016

...ROUGH CONDITIONS DEVELOPING ON THE OCEAN WATERS THIS AFTERNOON
AND CONTINUING INTO WEDNESDAY MORNING...

ANZ350-353-355-182100-
/O.NEW.KOKX.SC.Y.0088.161018T2100Z-161019T1500Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
357 AM EDT TUE OCT 18 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
EDT WEDNESDAY.

* WINDS AND SEAS...SOUTHWEST WINDS 15 TO 20 KT WITH GUSTS UP TO 25
  KT. SEAS 4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
5 follow-up statements
933 
WHUS71 KOKX 181945
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
345 PM EDT TUE OCT 18 2016

ANZ350-353-355-191000-
/O.EXT.KOKX.SC.Y.0088.161018T2100Z-161019T1200Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
345 PM EDT TUE OCT 18 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
681 
WHUS71 KOKX 182321
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
721 PM EDT TUE OCT 18 2016

...HAZARDOUS CONDITIONS ON THE OCEAN...

ANZ350-353-355-191000-
/O.CON.KOKX.SC.Y.0088.000000T0000Z-161019T1200Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
721 PM EDT TUE OCT 18 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
WEDNESDAY...

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 25
  KT. SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JMC
146 
WHUS71 KOKX 190715
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
315 AM EDT WED OCT 19 2016

...HAZARDOUS CONDITIONS ON THE OCEAN THIS MORNING...

ANZ350-353-355-191600-
/O.EXT.KOKX.SC.Y.0088.000000T0000Z-161019T1600Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
315 AM EDT WED OCT 19 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EDT TODAY...

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
532 
WHUS71 KOKX 191556
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1156 AM EDT WED OCT 19 2016

...HAZARDOUS CONDITIONS ON THE EASTERN OCEAN WATERS...

ANZ353-355-191700-
/O.CAN.KOKX.SC.Y.0088.000000T0000Z-161019T1600Z/
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1156 AM EDT WED OCT 19 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELLED THE SMALL
CRAFT ADVISORY.

SEAS HAVE FALLEN BELOW 5 FEET. THEREFORE THE SMALL CRAFT ADVISORY
HAS BEEN CANCELLED.

$$

ANZ350-191900-
/O.EXT.KOKX.SC.Y.0088.000000T0000Z-161019T1900Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
1156 AM EDT WED OCT 19 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 15 KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
462 
WHUS71 KOKX 191902
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
302 PM EDT WED OCT 19 2016

ANZ350-192015-
/O.EXP.KOKX.SC.Y.0088.000000T0000Z-161019T1900Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
302 PM EDT WED OCT 19 2016

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS AND SEAS HAVE FALLEN BELOW SMALL CRAFT LEVELS.
THEREFORE...THE SMALL CRAFT HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Oct 18, 2:19 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 18, 2:19 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service New York NY
219 AM EDT Tue Oct 18 2016

.SYNOPSIS...
Deepening low pressure tracks northeast across the Great Lakes
tonight and up into the Eastern Canada on Tuesday. This will allow
a stationary front to the north of the region to also lift up into
Canada. Meanwhile, high pressure remains centered in the Western
Atlantic Tuesday into Wednesday. A cold front approaches the area
Wednesday and then lifts north as a warm front Wednesday night
into Thursday. A cold front approaches Friday and moves across by
Friday night. High pressure then builds southwest of the area
this weekend into Monday next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Minor adjustment were made to reduce cloud cover for the southern
two thirds of the region overnight based on satellite
observations. Otherwise, the forecast was on track.

Stationary front remains north of the region tonight with mid
level clouds working east across the area for this evening in a
deep-layered W/SW flow. Deepening low pressure tracks northeast
across the Great Lakes tonight and up into eastern Canada on
Tuesday, sending the front northward as a warm front. This will
keep the area unseasonably warm in a light sw flow. Overnight
lows will be 10 to 15 degrees above normal in the low to mid 60s.
There is an outside chance of an isolated shower this evening in
the warm advection, mainly across the interior.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Warm heights aloft with a deep-layered SW flow will result in
continued unseasonably warm conditions Tuesday with highs in the
70s at the coast and the lower 80s inland. These values have been
knocked down just a bit from the previous forecast due to a
subsidence inversion limiting the depth of the mixed layer.
Regardless, highs look to be at record levels for most of the
region. The one limiting factor will be the onshore flow and depth
of the mixed layer which could keep temps at the coast a bit
cooler than forecast. Lows Tuesday night will be in the low to mid
60s. Patchy fog will be a possibility as well with dew points in
the 60s and a diminishing SW flow.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The predominant SW flow continues throughout the atmosphere. The
upper level jet will still be well northwest of the region. These
conditions remain Wednesday and Wednesday night with the upper
level trough amplifying towards the end of this week and moving
east into the area. The upper level trough axis moves across this
weekend with the upper level jet taking a dive south of the
region. Cyclonic flow aloft is shown in the models for this
weekend for the local region.

At the surface, high pressure based in the Western Atlantic
weakens and pushes farther offshore Wednesday with a weak cold
front approaching from the west. Think the SW flow prevails with
the stronger ridging aloft prevailing with the SW atmospheric
flow. The front weakens and moves in Wednesday, eventually lifting
north as a warm front Wednesday night through Thursday. A stronger
parent low will be the main controller of the weather pattern late
this week as it moves across the Northeast Friday night, pulling a
cold front across the region. After this, the front pushes
northeast of the local region with the parent low strengthening
and taking residence in Southeast Canada for the weekend and
possibly into early next week.

In terms of weather, the above normal very mild weather continues
going into midweek but will turn cooler relatively speaking as
rain showers become a better possibility Thursday through Friday.
Also, with the continuous SW flow and advection of relatively
higher dewpoint air over the waters across the land, patchy to
areas of fog will become a higher possibility at night into the
morning from mid to late this week. The weekend will be drier but
remarkably cooler and closer to normal in terms of temperatures as
a cooler Canadian airmass builds in.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Weak high pressure remains over the terminals.

SW winds below 10 KT tonight, but light and variable outside of
the city terminals.

VFR except fog will be probable for KISP/KGON/KSWF tonight and
possible for KHPN and KBDR as well. Although time of onset is
uncertain. However, once clouds over the region shift to the
east, chances will be better to see fog form.

For Tuesday, SW winds increase to 10-15 KT in the afternoon with
gusts near 20 KT.

.Outlook for 06Z Wednesday through Saturday...
.Tuesday night - Wednesday Night...VFR.
.Thursday-Friday...MVFR or lower possible in potential showers,
especially Thursday night into Friday.
.Saturday...Potential for MVFR or lower in Showers.

&&

.MARINE...
Next chance for sca appears to be Tuesday night on the ocean with
a strengthening SW flow ahead of a cold front. SCA wind gust
potential appears to be marginal at best with seas right around 5
ft. Prefer to hold off at this time.

Depending on how seas and swells trend, the ocean could still
have some residual higher SCA seas Wednesday before mainly sub SCA
conditions prevail across all waters mid week until Friday night
with a relatively weaker pressure gradient in place. Friday night
into the weekend is when the next chance of SCA arrives, mainly
for the ocean, with a strengthening pressure gradient.

&&

.HYDROLOGY...
Mainly dry conditions will continue through the middle of next week.

There is still some of uncertainty with precipitation amounts that
may occur with low pressure Wednesday night through Friday night.
There is even a chance that a widespread significant rainfall
doesn't even occur during this period.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be running high through Tuesday as a
result of a recent full moon.

A coastal flood statement has been issued for the south shore back
bays of Nassau and Queens. For Tuesday's late morning high tide
cycle, astronomical high tides will be trending downward from
today's. SW flow is not traditionally favorable for markedly
increased surge as some guidance is showing, nonetheless a
residual anomaly will likely result in another round of brief
minor coastal flooding for the south shore bays of Nassau/Queens,
possibly the SW CT Coast.

&&

.CLIMATE...
Record high temperatures may be tied or broken on Tuesday October
18th thru Wednesday October 19. Here are the current records for
these days.

Tuesday October 18
Bridgeport    75/1990
Central Park  82/1928
Islip         74/2006
Kennedy       77/1964
LaGuardia     79/2007
Newark        80/1964

Wednesday October 19
Bridgeport    81/1963
Central Park  83/1963
Islip         74/1998
Kennedy       75/1965
LaGuardia     80/1945
Newark        82/1945

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JM/DW
NEAR TERM...JMC/DW
SHORT TERM...DW
LONG TERM...JM
AVIATION...JP
MARINE...JM/DW
HYDROLOGY...JM/DW
TIDES/COASTAL FLOODING...
CLIMATE...

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:43 AM EDTCoastal Flood StatementOKXGreater Bridgeport Planning Region11 hr

Nearby

Small Craft Advisories in New York, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.